Pennsylvania, 2019Flash Flooding and Flooding in Pennsylvania, July 20, 2019
July 20, 2019 · NWS PBZ · 17 events in 5 counties and zones
A developed mesoscale convective system moved through the region during the early morning hours of July 20th. As a result, severe flooding and damaging winds occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developed mesoscale convective system moved through the region during the early morning hours of July 20th. As a result, severe flooding and damaging winds occurred. During the afternoon, cells initiated off a diffuse outflow boundary that was left over from the morning's convective cluster.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 11:56 PM EST, 4 minutes earlier.
Area forecast discussion, Jul 19, 11:56 PM EST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1256 AM EDT Sat Jul 20 2019
.SYNOPSIS...
Hot, humid conditions will continue through the weekend with
afternoon/evening storm chances. Frontal passage late Monday will
bring cooler, drier weather for much of next week.
&&
.NEAR TERM /THROUGH TODAY/...
Rapidly developing and slow moving MCS is weakening as its associated
shortwave rushes eastward. Outflow boundary, from earlier strong
convection, continues to drift southwestward, and showers have
developed in its wake. Once all of the large scale ascension is gone,
would expect lingering showers to dissipate.
Model differences make for another tough forecast today. Exiting
shortwave trough will allow eastern ridge to amplify. The question is
how strong will the amplification be, and will it be strong enough to
shunt any late day/nighttime energy to the north. If the ridge is
able to establish itself, we may be able to avoid any additional
convection. However, if the ridge does not build, energy over the
Great Lakes will be able to dive southward on its northeastern flank
and bring another round of showers and storms. If late afternoon/
evening convection does develop, the main threat will be flash
flooding from very heavy rain. Surface dewpoints across the area will
remain in the 70s making rainfall very efficient. Isolated severe
storms cannot be discounted either, as left over outflow boundaries
and a very unstable atmosphere will work to intensify updrafts. All
of this will need to be monitored throughout the day.
Hot and humid conditions will remain in place, especially the humid
part, so all heat headlines will continue.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
Relief to this heat wave is in sight as models are in agreement with
the breakdown of the central/eastern CONUS ridge and the
establishment of a classic amplified western CONUS ridge with strong
troughing across the east.
A cold front is expected to drop down and stall somewhere in the
vicinity of the I-90 corridor on Sunday morning as cyclogenesis
occurs upstream over the Plains. While the quasi-stationary front
should act as a focus for convection on Sunday, scattered convection
across the CWA is likely with diurnal destabilization.
Coverage in showers/storms will pick up overnight Sunday through
Monday as the aforementioned trough deepens across the Great Lakes
and the region sits under jet level right-entrance divergence. The
cold front will then push through the region late Monday as the
trough axis and low/mid-level low exits off to the northeast.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Strong cold advection behind the front will make for seasonal or
even slightly below seasonal temperatures for the area through much
of next week. Highs will be in the mid 70s to low 80s with lows in
the mid 50s to low 60s.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Convection is beginning to wane across northern terminals, though
showers persist at DUJ. Otherwise, VFR should continue areawide until
another round of peridawn MVFR and IFR status and stratocu develops
with abundant moisture under the inversion. That should be alleviated
by afternoon with only sparse convection again forecast at FKL and
DUJ.
.Outlook...
The next chance for widespread restrictions will be Sunday night into
Monday with the approach and passage of a cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ039>041-
048>050-057>059-068-069.
PA...Heat Advisory until 8 PM EDT this evening for PAZ007>009-013>016-
020>023-029-031-073>076.
WV...Excessive Heat Warning until 8 PM EDT this evening for WVZ001>004-
012.
Heat Advisory until 8 PM EDT this evening for WVZ021-509>511.
&&Hazardous weather outlook, Jul 19, 8:34 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
934 PM EDT Fri Jul 19 2019
MDZ001-WVZ512>514-210145-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
934 PM EDT Fri Jul 19 2019
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-013>016-020>023-029-031-073>076-WVZ021-509>511-210145-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
934 PM EDT Fri Jul 19 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania, western
Pennsylvania and northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-210145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
934 PM EDT Fri Jul 19 2019
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 19, 8:11 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
911 PM EDT Fri Jul 19 2019
PAZ008-200145-
Venango-
911 PM EDT Fri Jul 19 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN VENANGO COUNTY...
At 911 PM EDT, a strong thunderstorm was located 7 miles west of
Titusville, or 13 miles northwest of Oil City, moving east at 25 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
This storm will remain over mainly rural areas of northwestern
Venango County.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Campers should consider seeking sturdy shelter until this storm
passes.
LAT...LON 4154 7960 4153 7991 4154 7993 4155 7992
4155 7991 4156 7991 4156 7989 4157 7989
4157 7987 4158 7987 4159 7985 4160 7985
4160 7983 4162 7983 4162 7960
TIME...MOT...LOC 0111Z 267DEG 20KT 4160 7982Special weather statement, Jul 19, 8:32 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
932 PM EDT Fri Jul 19 2019
PAZ008-200215-
Venango-
932 PM EDT Fri Jul 19 2019
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL VENANGO COUNTY...
At 932 PM EDT, strong thunderstorms were clustered near Oil City,
moving east at 5 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Oil City... Sugarcreek...
Hasson Heights... Seneca...
Rouseville... Cooperstown...
Woodland Heights... Oil Creek State Park...
Cranberry Township...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Campers should consider seeking sturdy shelter until this storm
passes.
LAT...LON 4148 7951 4147 7951 4146 7952 4144 7952
4144 7949 4134 7948 4134 7954 4132 7954
4132 7960 4131 7961 4131 7975 4153 7993
4154 7952
TIME...MOT...LOC 0132Z 247DEG 6KT 4147 7974Local storm report, Jul 19, 9:47 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 PM EDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD SENECA 41.38N 79.71W
07/19/2019 VENANGO PA FIRE DEPT/RESCUE
MULTIPLE REPORTS OF FLASH FLOODING AND WATER OVER ROADS
IN THE SENECA AREA.
&&
EVENT NUMBER PBZ1902736
RACKLEYLocal storm report, Jul 19, 9:58 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 PM EDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLASH FLOOD 1 N OIL CITY 41.44N 79.70W
07/19/2019 VENANGO PA FIRE DEPT/RESCUE
MULTIPLE FLASH FLOOD AND WATER OVER ROAD REPORTS IN THE
OIL CITY AREA.
&&
EVENT NUMBER PBZ1902737
RACKLEYLocal storm report, Jul 19, 10:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 PM EDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 2 ESE OIL CITY 41.42N 79.67W
07/19/2019 VENANGO PA 911 CALL CENTER
COUNTY-WIDE FLOODING: 911 CENTER REPORTING MULTIPLE
FLOODED ROADWAYS, FLOODED BASEMENTS, AND TRAPPED
VEHICLES ACROSS COUNTY.
&&
EVENT NUMBER PBZ1902738
RACKLEYLocal storm report, Jul 19, 10:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 PM EDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD KNOX 41.23N 79.54W
07/19/2019 CLARION PA 911 CALL CENTER
MULTIPLE ROADWAYS ACROSS CLARION COUNTY ARE CLOSED DUE
TO FLASH FLOODING.
&&
EVENT NUMBER PBZ1902739
RACKLEYEvent by event
13 thunderstorm wind, 2 flood, 2 flash flood. Local standard time, as filed.
Flood, Clarion
- When
- July 20, 12:00 AM EST to 5:00 AM EST
- Where
- Clarion County, 0.74 mi S of Cottage Hill to 0.58 mi WSW of New Bethlehem
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.009, -79.350
The local emergency manager reported widespread flooding in the borough of New Bethlehem.
Flash Flood, Mercer
- When
- July 20, 2:45 AM EST to 3:45 AM EST
- Where
- Mercer County, 0.69 mi N of Henlein to 0.34 mi SE of Greenville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.410, -80.380
The local fire department reported water over roadways.
Flood, Clarion
- When
- July 20, 3:00 AM EST to 4:00 AM EST
- Where
- Clarion County, 0.52 mi W of New Bethlehem to 0.71 mi ENE of New Bethlehem
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 41.000, -79.330
The local highway department reported flooding between Reidsburg Road/Olean Trail in both directions, and between SR 861 and Huber Road.
Flash Flood, Mercer
- When
- July 20, 6:00 AM EST to 7:00 AM EST
- Where
- Mercer County, 0.52 mi E of Jamestown to 1.9 mi SE of Jamestown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.480, -80.440
A local emergency manager reported flooding in Jamestown along Route 58.
Thunderstorm Wind, Mercer
- When
- July 20, 6:50 AM EST
- Where
- Mercer County, 1.25 mi WNW of Farrell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -80.500
The local 911 call center reported multiple trees down across the region.
Thunderstorm Wind, Mercer
- When
- July 20, 6:56 AM EST
- Where
- Mercer County, 0.52 mi E of Hermitage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -80.440
The local 911 call center reported multiple trees down across the region.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:05 AM EST
- Where
- Lawrence County, 0.87 mi SE of Pulaski
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.110, -80.440
The local 911 call center reported a tree down in Pulaski Township.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:06 AM EST
- Where
- Lawrence County, 0.87 mi SW of Nashua
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.070, -80.430
The local 911 call center reported power lines down along State Route 551 in Pulaski Township.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:15 AM EST
- Where
- Lawrence County, 2.14 mi NNW of Walmo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.060, -80.380
A local 911 call center reported a tree down along Glen Road in Neshannock Township.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:18 AM EST
- Where
- Lawrence County, 1.04 mi W of New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.000, -80.370
A local 911 Call Center reported a tree and wires down in Neshannock Township.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:18 AM EST
- Where
- Lawrence County, 1.73 mi NE of Walmo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.050, -80.350
A local 911 call center reported a tree down along Ashberry Lane in Neshannock Township.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:20 AM EST
- Where
- Lawrence County, New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.000, -80.350
A local 911 call center reported a tree and wires down in the city of New Castle.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:22 AM EST
- Where
- Lawrence County, 0.87 mi NW of East New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.980, -80.330
A local 911 call center reported a tree down at a home on Tony Street.
Thunderstorm Wind, Lawrence
- When
- July 20, 7:25 AM EST
- Where
- Lawrence County, East New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.970, -80.320
A local 911 call center reported a tree down along Savannah Road in Shenango Township.
Thunderstorm Wind, Westmoreland
- When
- July 20, 6:25 PM EST
- Where
- Westmoreland County, Stahlstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Social Media
- Coordinates
- 40.150, -79.330
Photos were provided via Facebook of a very large tree down on a garage, and a pickup truck was also crushed.
Thunderstorm Wind, Venango
- When
- July 20, 9:15 PM EST
- Where
- Venango County, 1.04 mi E of Fertigs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.350, -79.580
The local highway department reported several trees down on wires. Areas affected were Davis and Fertigs Road, Tarklin and Mapleshade Road, Camp Coffman Road, and Pinegrove School Road.
Thunderstorm Wind, Clarion
- When
- July 20, 9:30 PM EST
- Where
- Clarion County, 1.38 mi N of Scotch Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.350, -79.280
A local emergency manager reported multiple trees and wires down on Route 36 between Miola Rd and Route 66 to the Tykersburg cutoff.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Wisconsin, July 20, 20191 death · 1 injured · $1.4 million · EF1 · 51 events
- Hail and Damaging Winds in Iowa, July 20, 201911 injured · $243,000 · 61 kt wind · 57 events
- Flash Flooding and Damaging Wind in Colorado, July 20, 20191 death · $35,000 · 52 kt wind · 4 events
- Excessive Heat and Heat in Maryland, July 20, 20191 death · 17 events
- Damaging Winds and Lightning Strike in Indiana, July 20, 20191 death · 55 kt wind · 3 events
- Heat in Tennessee, July 20, 20191 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 20 to 21, 2019$3.8 million · 65 kt wind · 13 events
- Flash Flood and Flood in Michigan, July 20 to 21, 2019$3.5 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Minnesota, July 20 to 22, 2019$402,000 · 64 kt wind · 20 events
- Tornadoes and Flooding in Wisconsin, July 20 to 25, 20192 injured · $133,000 · EF0 · 22 events
- Damaging Winds in New York, July 20, 2019$200,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, July 20, 2019$40,000 · 65 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845095, 845092, 845094, 845093, 845078, 845080, 845084, 845085, 845086, 845087, 845088, 845089, 845090, 845091, 845074, 845076, 845075.